Virginia, 2012

Hail in Virginia, August 3, 2012

August 3, 2012 · NWS LWX · 1 event in 1 county or zone

A weak surface trough combined with a upper level trough initiated isolated thunderstorms to form mainly over the higher terrain. A hot and humid air mass aided in the development of a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak surface trough combined with a upper level trough initiated isolated thunderstorms to form mainly over the higher terrain. A hot and humid air mass aided in the development of a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 2:22 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 3, 2:22 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT FRI AUG 3 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFFSHORE THROUGH THE WEEKEND. A COLD
FRONT WILL CROSS THE GREAT LAKES SUNDAY...BEFORE MOVING THROUGH
SUNDAY NIGHT. WEAK HIGH PRESSURE WILL MOVE OVER THE MID-ATLANTIC
REGION FOR THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
ISOLD TSTMS HV ALREADY DVLPD OVR THE MTNS. SUSPECT THIS WL CONT
TO BE THE TREND THRU THE RMDR OF THE AFTN. 12Z IAD SNDG HAD A LGT
WIND FIELD...AND MDL SNDG PROFILES WEREN'T STRONG EITHER...WHICH
IS TYPICALLY THE CASE IN EARLY AUG GIVEN RGN IS USUALLY UNDER A
BERMUDA HIGH W/ THE JET STREAM N OF THE BORDER.

MUCH OF THE HZ THAT EXISTED THIS MRNG HAS LIFTED INTO CU THIS
AFTN. IT IS PSBL THAT ANYWHERE IN THE FCST AREA COULD SEE AN ISOLD
TSTM THRU MID EVE. ONCE AGN "SULTRY" MIGHT BE THE BEST WORD TO
DESCRIBE THE OVRNGT HRS...AS THESE WL BE IN 80S THRU MDNGT E OF
THE BLUE RDG W/ DWPTS IN THE U60S/L70S.

OVRNGT LOWS WL RANGE FM THE L60S IN THE HIGHLANDS TO THE MU70S IN
THE CITIES. MAJORITY OF CWA WL DROP TO THE U60S/L70S.

TMRW WL BE A TYPICAL ERLY AUG DAY..IN FACT QUITE A BIT LK TDA. LGT
FOG WL BECOME HZ...HZ WL BECOME AFTN CU. ONCE AGN THE MTNS WL BE
THE BEST PLACE FOR AFTN CNVCTN TO FORM. HIGH TEMPS AGN XPCTD TO
RANGE FM THE U80S TO THE M90S.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
DIURNAL CONVECTION ON SAT WILL WANE DURING THE EVE WITH THE LOSS
OF DAYTIME HEATING. SAT NGT WILL BE MUGGY...WITH MIN TEMPS RANGING
FROM THE MID 60S IN THE HIGHLANDS TO MID 70S ALONG AND EAST OF
I-95.

SHORTWAVE TROUGH OVER THE UPPER MIDWEST ERY SUN IS FCST TO LIFT NEWD
ACROSS THE GREAT LAKES DURING THE DAY. THIS SHORTWAVE ENERGY WILL BE
WEAKENING DURING THIS TIME AS THE UPPER-JET STREAK AHEAD OF THE TROUGH
LIFTS NEWD INTO ERN CANADA. THE MID- ATLANTIC REGION WILL BE
SITUATED IN THE PRE- FRONTAL WARM- MOIST SECTOR ON SUN AS A SFC
COLD FRONT MOVES INTO THE OH VLY.

AFTN TEMPS IN THE LOWER 90S AND DEWPOINTS IN LOWER 70S ON SUN WILL
YIELD A MODERATE AMT OF INSTABILITY...AROUND 1.5-2 KJ/KG...BY THE
AFTN. COVERAGE AND ORGANIZATION OF CONVECTION SHOULD BE BETTER
NORTH AND WEST OF THE REGION...WHERE THE BEST SYNOPTIC LIFT
ASSOCIATED WITH THE TROUGH/COLD FRONT RESIDE. GIVEN THE STEEP LLVL
LAPSE RATES AND APPROACH OF A 30-KT LLVL JET BY EVE...A FEW
STORMS MAY BECOME SEVERE DURING THE PEAK HEATING HRS.

COLD FRONT WILL MOVE THRU SUN NGT. IF FRONT MOVES THRU EARLIER THAN
12Z MODELS INDICATE...THEN ORGANIZED CONVECTION AND A DAMAGING WIND
THREAT MAY EXTEND EWD TOWARD THE WRN TERRAIN AND NRN MD DURING
THE EVE. HOWEVER...ATMOSPHERE WILL BE LESS CONDUCIVE FOR SEVERE
WEATHER FARTHER SOUTH AND EAST WHEN FRONT MOVES THRU SEVERAL HRS
AFTER SUNSET.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

AN UPPER-LEVEL TROUGH MOVES OVER THE REGION NEXT WEEK WITH NEAR TO
SLIGHTLY ABOVE NORMAL TEMPS EXPECTED FOR EARLY AUGUST. THE SURFACE
COLD FRONT THAT IS EXPECTED TO MOVE THROUGH THE REGION MONDAY
SHOULD STALL TO THE SOUTH AS A BERMUDA HIGH PERSISTS IN THE
ATLANTIC. LIFT ASSOCIATED WITH THE FRONT MAY PRODUCE SHOWERS AND
THUNDERSTORMS BUT ACTIVITY SHOULD TO THE SOUTH THROUGH THE PERIOD.
GFS AND ECMWF BRING FRONT NORTHWARD ON WEDNESDAY WHICH MAY PRODUCE
SHOWERS AND THUNDERSTORMS ESPECIALLY FOR THE SOUTHERN HALF OF THE
CWA. TROUGH WILL EVENUTALLY FLATTEN AND MOVE EASTWARD TOWARD THE
END OF NEXT WEEK BEFORE THE NEXT WAVE ARRIVES NEXT FRIDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDS XPCTD THIS EVE. ISOLD TSTMS PSBL THRU MDNGT. LGT HZ/FG
XPCTD AT IAD/CHO/MRB DURG THE OVRNGT HRS. ISOLD TSTMS PSBL AGN SAT
AFTN.

A COLD FRONT WILL APPROACH FROM THE NW SUN. SCT STORMS AHEAD OF THE
FRONT SUN AFTN WILL INCREASE IN COVERAGE LATE IN THE DAY AND AT
NGT AS THE COLD FRONT MOVES THRU. TEMPORARY RESTRICTIONS EXPECTED IN
STORMS.

VSBY RESTRICTIONS POSSIBLE IN FOG LATE SUN NGT...ESPECIALLY AT
TERMINALS THAT WERE IMPACTED BY EARLIER STORMS.

AS FRONT LINGERS TO THE SOUTH...VFR CONDITION EXPECTED MOST OF THE
TIME. SHOWERS AND THUNDERSTORMS MAY CAUSE BRIEF PERIODS OF
REDUCED VISBYS MAINLY FOR CHO TOWARDS THE END OF NEXT WEEK. LIGHT
S-SW FLOW EXPECTED THROUGH THE PERIOD.

&&

.MARINE...
ISOLD GUSTS INTO THE SCA RANGE ARE PSBL IN THE WIDEST PART OF THE
CHES BAY DURG THE RMDR OF THE AFTN. A STMT WL BE ISSUED TO ADDRESS
THIS. WINDS ARE XPCTD TO RMN BLO SCA VALUES TNGT. MARGINAL SCA
VALUES MAY BE PSBL SAT AFTN BUT WL REFRAIN FM ISSUANCE UNTIL EVENT
DRAWS CLOSER.

SCA HAS BEEN ISSUED FOR SAT NGT FOR THE MOUTH OF THE TIDAL POTOMAC
RVR AND SRN ZONES OF THE MD CHSPK BAY...WHERE SLY CHANNELING WILL
PRODUCE 20-KT GUSTS.

SCA CONDITIONS POSSIBLE FOR MOST MARINE ZONES AS SLY WINDS INCREASE
AHEAD OF A COLD FRONT. A FEW STORMS AHEAD OF THE FRONT COULD PRODUCE
GUSTY WINDS LATE SUN.

AS FRONT LINGERS SOUTH OF THE WATERS NEXT WEEK...LIGHT SOUTHWESTERLY
FLOW EXPECTED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY!/KLEIN/HAS
Hazardous weather outlook, Aug 3, 4:24 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT FRI AUG 3 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
524 PM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO
EARLY THIS EVENING ACROSS PORTIONS OF NORTHERN VIRGINIA. PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING FOR
A PORTION OF THE OUTLOOK AREA.

A SMALL CRAFT ADVISORY IS IN EFFECT SATURDAY NIGHT FOR THE LOWER
TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY FROM SMITH
POINT TO NORTH BEACH.

SMALL CRAFT ADVISORIES MAY BE NEEDED SUNDAY AS SOUTHERLY WINDS
CHANNEL UP THE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
524 PM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO
EARLY THIS EVENING ACROSS PORTIONS OF NORTHERN VIRGINIA EAST OF
THE BLUE RIDGE. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING FOR
A PORTION OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

In the hours before

Special weather statement, Aug 3, 2:39 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EDT FRI AUG 3 2012

MDZ006-032015-
NORTHERN BALTIMORE MD-
339 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORM TO AFFECT NORTHERN BALTIMORE COUNTY...

AT 339 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
BUTLER...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE HUNT VALLEY...BUTLER...SPARKS...GLENCOE...
HEREFORD AND PARKTON.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3965 7679 3964 7661 3942 7665 3942 7680
TIME...MOT...LOC 1939Z 196DEG 12KT 3949 7673

BAJ
Special weather statement, Aug 3, 2:56 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
356 PM EDT FRI AUG 3 2012

VAZ025-032030-
AUGUSTA VA-
356 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...

AT 357 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF STAUNTON...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE STAUNTON.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3828 7898 3806 7890 3803 7919 3820 7924
TIME...MOT...LOC 1957Z 255DEG 3KT 3814 7910

BAJ
Special weather statement, Aug 3, 3:15 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT FRI AUG 3 2012

MDZ004-032045-
FREDERICK MD-
415 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORM TO AFFECT FREDERICK COUNTY...

AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEWISTOWN...
MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE THURMONT.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3968 7747 3967 7732 3948 7735 3950 7752
TIME...MOT...LOC 2015Z 190DEG 5KT 3955 7742

BAJ
Local storm report, Aug 3, 3:56 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     1 W LEWISTOWN           39.54N  77.44W
08/03/2012                   FREDERICK          MD   PUBLIC

            A BARN ROOF WAS BLOWN OFF PLUS SEVERAL TREES KNOCKED
            DOWN BY STRONG THUNDERSTORM WIND GUSTS.

&&

EVENT NUMBER LWX1201026

CJL
Special weather statement, Aug 3, 3:58 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT FRI AUG 3 2012

VAZ052-055-502-032130-
SOUTHERN FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
STAFFORD VA-
458 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORM TO AFFECT SOUTHERN FAUQUIER...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND STAFFORD COUNTIES...

AT 458 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHILOH...
MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE RUBY...

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3862 7758 3862 7738 3843 7739 3845 7759
TIME...MOT...LOC 2058Z 187DEG 6KT 3852 7750

BAJ
Special weather statement, Aug 3, 4:17 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT FRI AUG 3 2012

VAZ052-055-502-032145-
SOUTHERN FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
STAFFORD VA-
517 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORM TO AFFECT SOUTHERN FAUQUIER...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND STAFFORD COUNTIES...

AT 517 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF SHILOH...MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE RUBY.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3870 7759 3865 7731 3845 7741 3847 7756
TIME...MOT...LOC 2117Z 191DEG 3KT 3854 7748

BAJ

The radar

The Sterling radar (KLWX), 52 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stafford

When
August 3, 4:28 PM EST
Where
Stafford County, 0.65 mi ENE of Ruby
Measured
1 in hail
Reported by
Public
Coordinates
38.505, -77.510

Nickel to quarter sized hail while driving on Garrisonville Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407852.